Dr Joseph Bailey

Department of Mathematical Sciences
Dr Joseph Bailey



  • BSc - Mathematics University of Warwick, (2009)

  • MSc - Mathematics Birkbeck, University of London, (2014)

  • PhD - Mathematical Biology University of Essex, (2019)


University of Essex

  • Fixed Term Teacher, University of Essex (1/10/2017 - 31/7/2019)

Other academic

  • Lecturer, University of Essex (1/9/2020 - present)

Research and professional activities

Research interests

Mathematical biology/ecology, individual and group movement, random walk theory, movement and time-series data analysis, mathematical education.

Open to supervise

Teaching and supervision

Current teaching responsibilities

  • Foundational Mathematics for Data Science (MA111)

  • Network Analysis (MA214)


Journal articles (5)

Ahmed, D., Bailey, J. and Bonsall, M., (2023). On random walk models as a baseline for animal movement in three-dimensional space. Ecological Modelling. 475, 110169-110169

Bailey, JD., Benefer, CM., Blackshaw, RP. and Codling, EA., (2021). Walking behaviour in the ground beetle, Poecilus cupreus: dispersal potential, intermittency and individual variation. Bulletin of Entomological Research. 111 (2), 200-209

Bailey, JD. and Codling, EA., (2021). Emergence of the wrapped Cauchy distribution in mixed directional data. AStA Advances in Statistical Analysis. 105 (2), 229-246

Bailey, JD., King, AJ., Codling, EA., Short, AM., Johns, GI. and Fürtbauer, I., (2021). “Micropersonality” traits and their implications for behavioral and movement ecology research. Ecology and Evolution. 11 (7), 3264-3273

Bailey, JD., Wallis, J. and Codling, EA., (2018). Navigational efficiency in a biased and correlated random walk model of individual animal movement. Ecology. 99 (1), 217-223

Book chapters (1)

Ahmed, D., Bailey, J., Petrovskii, S. and Bonsall, M., Mathematical Bases for 2D Insect Trap Counts Modelling. In: Advances in Artificial Intelligence, Computation, and Data Science For Medicine and Life Science. Springer Nature. 133- 159. 303069951X. 9783030699512

Thesis dissertation (1)

Bailey, J., (2019). Modelling and Analysis of Individual Animal Movement

+44 (0) 1206 874113


STEM 5.7, Colchester Campus